Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1998, 6:36 PM MDT for Kiowa County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1998, 6:36 PM MDT (00:36 UTC)
- Expired
- Jul 30, 1998, 7:35 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:30 PM MDT | Hail 1 | Galatea, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 310038 SVRPUB COC061-310135- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 636 PM MDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 735 PM MDT * AT 635 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTHWEST OF EADS OR 7 MILES NORTH OF HASWELL MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE HASWELL THROUGH 7 PM MDT AND OPEN COUNTRY OF NORTHERN KIOWA COUNTY ALONG AND NORTH OF HIGHWAY 96 BETWEEN ARLINGTON AND EADS THROUGH 735 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PW/LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:45 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 30, 2:45 PM MDT, 3 hours 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT THU JUL 30 1998 FOCUS TONIGHT ON FLASH FLOOD POTENTIAL. FLASH FLOOD WATCH IS OUT FOR THIS EVENING FOR EL PASO...PUEBLO...CROWLEY AND OTERO COUNTIES. PARTS OF THESE COUNTIES ALL GOT HIT HARD WITH HEAVY RAIN LAST NIGHT. ADDITIONAL HEAVY RAINS THIS EVENING COULD QUICKLY LEAD TO FLASH FLOODING AS SOILS ARE SATURATED AND SOME STREAMS ARE FULL. SATELLITE PICTURES AND MODELS BOTH IN SYNCH WITH REGARD TO WEATHER FEATURES THIS EVENING. UPPER DISTURBANCE CLEARLY VISIBLE IN WATER VAPOR IMAGERY MOVING UP THROUGH WESTERN COLORADO...WITH NOTED DRYING BEHIND IT. FEATURE SHOWS UP AS PV LOBE IN MODELS. 18Z RUC INDICATES LOBE WILL SWING UP FROM THE SOUTHWEST THIS EVENING AND NOT CLEAR US UNTIL SOMETIME AFTER 03Z. STRONGEST FORCING WITH THIS FEATURE SHOULD BE OVER WESTERN PORTIONS OF CWA. ADDING TO THE HEAVY RAIN THREAT TONIGHT IS THE SURFACE ANTICYCLONE SLIDING DOWN OUT OF CANADA. THIS IS INCREASING THE LOW LEVEL EASTERLY FLOW AS WE SPEAK...WHICH IS INCREASING MOISTURE CONVERGENCE ALONG THE MOUNTAINS. LINES OF CONVECTION COMING OFF THE MOUNTAINS THIS EVENING WILL TAP INTO THIS MOISTURE AND ERUPT ON THE PLAINS. WITH PWS OVER AN INCH...THIS WILL LEAD TO MORE HEAVY RAINS. LW
In the hours before
Local storm report, Jul 30, 3:39 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT THU JUL 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 10 ENE WESTCLIFFE CO .75 INCH HAIL
07/30/98 CUSTER
0335 PM 10 SE WESTCLIFFE CO .75 INCH HAIL
07/30/98 CUSTERLocal storm report, Jul 30, 3:39 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT THU JUL 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 10 ENE WESTCLIFFE CO .75 INCH HAIL
07/30/98 CUSTER
0335 PM 10 SE WESTCLIFFE CO .75 INCH HAIL
07/30/98 CUSTERThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:56 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 6:57 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Jul 30, 7:14 PM MDT | Tornado Warning | PUB | Kiowa | 56 min |
| Jul 30, 8:12 PM MDT | Tornado Warning | PUB | Bent | 58 min |
| Jul 31, 1:09 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 91 min |
| Jul 31, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 62 min |
| Jul 31, 5:19 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.